Alert archive / Colorado / Wind Advisories in 2012

Wind Advisory 20, NWS Grand Junction, CO

June 23, 20124 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Jun 23, 2012, 1:35 PM MDT for 4 counties in Colorado. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2012, 1:35 PM MDT (19:35 UTC)
Expired
Jun 23, 2012, 7:26 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4799 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WWUS75 KGJT 231935
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 PM MDT SAT JUN 23 2012

...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON AND EVENING...

.DEEP MIXING HAS CREATED ANOTHER WINDY DAY ACROSS COLORADO AND
UTAH ESPECIALLY FOR THE LOWER AND CENTRAL YAMPA RIVER BASIN.
SUSTAINED WINDS OF 20 TO 30 MPH WILL BE COMMON THIS AFTERNOON WITH
GUSTS REACHING 45 MPH AT TIMES FOR THAT AREA. WINDS SHOULD START
SUBSIDING LATER THIS EVENING.

COZ001-002-240300-
/O.NEW.KGJT.WI.Y.0020.120623T1935Z-120624T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
135 PM MDT SAT JUN 23 2012

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* TIMING...THROUGH 9PM THIS EVENING.

* WINDS...FROM THE SOUTHWEST AT 20 TO 30 MPH WITH GUSTS REACHING
  45 MPH AT TIMES.

* VISIBILITY...DOWN TO 4 MILES AT TIMES DUE TO BLOWING DUST.

* IMPACTS...HIGH PROFILE VEHICLES SHOULD BE AWARE OF SUDDEN WIND
  GUSTS. INDIVIDUALS PLANNING OUTDOOR ACTIVITIES SHOULD BE
  PREPARED FOR STRONG AND GUSTY WINDS THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
1 follow-up statement
126 
WWUS75 KGJT 240126
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
726 PM MDT SAT JUN 23 2012

COZ001-002-240230-
/O.CAN.KGJT.WI.Y.0020.000000T0000Z-120624T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
726 PM MDT SAT JUN 23 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
WIND ADVISORY.
 
WINDS HAVE SUBSIDED OVER THE ADVISED AREA AND WILL CONTINUE TO
WEAKEN THROUGH THE REMAINDER OF THE EVENING. THEREFORE...THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

NL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jun 23, 11:44 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 11:44 AM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1144 AM MDT SAT JUN 23 2012

.UPDATE...
ISSUED AT 1143 AM MDT SAT JUN 23 2012

THE FIRE WEATHER WATCH FOR SUNDAY HAS BEEN UPGRADED TO A RED FLAG
WARNING VALID FROM 10 AM THROUGH MIDNIGHT. LATEST GUIDANCE
CONTINUES TO SHOW THE POSSIBILITY OF CONVECTION ACROSS MUCH OF THE
FORECAST AREA AND WITH CONTINUED DRY FUELS AND LACK OF PRECIPITATION
FOR THE LAST FEW WEEKS...ANY LIGHTNING STRIKES HAVE THE ABILITY TO
START A FIRE. FORECAST QPF AMOUNTS REMAIN LOW SO EVEN IF SOME
PRECIPITATION DOES REACH THE GROUND...IT WILL NOT BE ENOUGH TO
SUPPRESS ANY POSSIBLE FIRE STARTS. ALONG WITH LIGHTNING...GUSTY
AND ERRATIC OUTFLOW WINDS FROM ANY STORMS WILL FURTHER EXACERBATE
THE CRITICAL FIRE WEATHER CONDITIONS.

UPDATE ISSUED AT 1039 AM MDT SAT JUN 23 2012

AS WAS THE CASE YESTERDAY...MESOWEST SHOWING WINDS PICKING UP
NORTH OF INTERSTATE 70 THIS MORNING AND HUMIDITIES ACROSS MOST OF
THE FORECAST AREA BELOW 15 PERCENT. RED FLAG LOOKS GOOD FOR
REMAINDER OF TODAY. MODELS CONTINUE TO HIGHLIGHT THE CHANCE FOR
SOME CONVECTION OVER THE SAN JUANS REACHING NORTHWARDS TO THE
CENTRAL MOUNTAINS WHICH GRIDS HIGHLIGHT NICELY SO NO CHANGES THERE
EITHER. WILL KEEP EYE ON GUSTS TO SEE WHETHER ANOTHER WIND
ADVISORY WILL BE NEEDED THIS AFTERNOON. ASIDE FROM THAT...THE HEAT
CONTINUES WITH TRIPLE DIGITS BEING COMMON TODAY FOR MANY VALLEY
LOCATIONS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 350 AM MDT SAT JUN 23 2012

ANOTHER HOT...DRY AND WINDY DAY IN STORE FOR THE MAJORITY OF THE
FORECAST AREA. MEAN FLOW WILL REMAIN OUT OF THE SOUTHWEST WITH
TEMPS RETURNING INTO THE TRIPLE DIGITS FOR MANY OF THE LOWER
VALLEYS LOCATIONS IN SOUTHEAST UTAH AND WEST CENTRAL COLORADO.
SLIGHT INCREASE IN MID LEVEL MOISTURE EXPECTED ACROSS THE SAN
JUANS WHERE OUTFLOW BANDS FROM NEW MEXICO CONVECTION ON SATURDAY
WILL BE DRIFTING NORTHWARD. THIS SHOULD BE ENOUGH TO TRIGGER A FEW
HIGH BASED STORMS LATE THIS AFTERNOON...WITH GUSTY OUTFLOW WINDS
AND LITTLE IF ANY RAIN. OTHERWISE...IT WILL BE A DRY DAY WITH NEAR
RECORD HEAT IN A FEW AREAS.

BY TONIGHT...THE UPPER LEVEL HIGH WILL BE BUILDING OVER THE TEXAS
PANHANDLE REGION WHILE ALSO AMPLIFYING NORTHWARD ALONG THE HIGH
PLAINS. THIS AMPLIFICATION WILL BE DUE TO ENERGY DIGGING INTO THE
GREAT LAKES TO THE EAST AND THE PACIFIC JET ROUNDING THE BASE OF
THE STORM TO THE WEST. THIS WILL BRING MORE A SOUTHERLY FETCH TO
THE WINDS ACROSS THE SOUTHERN CWA AND PULL UP SOME BETTER MOISTURE
LOCATED ACROSS NEW MEXICO THOUGH NOT THE TRUE SUB TROPICAL TAP
EXPECTED LATER IN THE FORECAST. STORMS DID FIRE TO THE SOUTH OF
OUR CWA FRIDAY EVENING AND THIS PATTERN SHOULD TRANSLATE TO THE
SOUTHERN MOUNTAINS THROUGH THIS EVENING. 1.5 PVU FIELDS DO NOT
SHOW A DISTINCT WAVE MOVING UP THROUGH THE FLOW SO THINK THE
STORMS WILL BE MORE ROOTED TO THE TERRAIN AND FROM OROGRAPHIC LIFT
AND SHOULD BEGIN TO DISSIPATE BY LATE EVENING...BUT A STRAY STORM
PROBABLY COULD NOT BE RULED OUT THROUGH THE EARLY MORNING HOURS AS
THE MOISTURE PLUME LIFTS NORTHWARD.

FOR SUNDAY...THE 1.5 PVU PRESSURE FIELDS SHOW A DISTINCT WAVE
CURRENTLY OVER THE CENTRAL GULF OF CALIFORNIA THAT WILL BE LIFTING
NORTHWARD INTO THE VICINITY OF SOUTHERN AZ/NM TOWARD SUNRISE WHICH
IS A SLOWER TREND THE PAST FEW RUNS. THIS WAVE WILL PUSHING INTO
COLORADO ON SUNDAY WHICH SHOULD BRING AN UPTICK TO THE CONVECTION
ACROSS THE COLORADO MOUNTAINS...WITH BETTER FOCUS OVER THE CENTRAL
AND NORTHERN RANGES DUE TO THE PROXIMITY OF THE MAIN PWAT PLUME.
THIS WAVE HOWEVER DOES NOT SEEM TO HAVE JET OR SURFACE SUPPORT SO
AGAIN THE ACTIVITY WOULD SEEM TO BE MORE TERRAIN DRIVEN. VERY DRY
AND HOT LOW LEVELS STILL ALSO SUGGEST SINGLE TO MULTICELL DRY
THUNDERSTORMS WITH GUSTY OUTFLOW WINDS WILL BE THE PRIMARY MODE TO
THESE STORMS KEEPING CRITICAL FIRE WEATHER CONCERNS AT THE
FOREFRONT. AS FOR TEMPERATURES THERE DOES NOT SEEM TO BE ENOUGH
CLOUD COVER FOR A BIG IMPACT TO TEMPERATURES SO NEAR PERSISTENCE
LOOKS A GOOD WAY TO LEAN.

SUNDAY NIGHT INTO MONDAY THE LARGE SUBTROPICAL HIGH WILL CONTINUE TO
BE ANCHORED OVER THE SOUTHERN HIGH PLAINS AND DOES LOOK TO TAP INTO
THE BETTER MOISTURE PLUME OVER THE GULF OF CALIFORNIA. THIS PLUME
LOOKS TO SET UP ACROSS EASTERN UTAH INTO NORTHWEST UTAH THROUGH
EARLY NEXT WEEK. THERE IS NO DISTINCT WAVE MOVING THROUGH THE FLOW
TO HANG YOUR HAT ON SO LOW SCATTERED TO ISOLATED POPS LOOK ON TRACK
FOR NOW WITH THE MAIN DYNAMICS AND JET ARE WELL TO THE WEST...AND
THE STORMS SHOULD BE MORE DIURNALLY DRIVEN WITH SOME OVERNIGHT
CONVECTION PROBABLY NOT OUT OF THE QUESTION. HIGHS WILL REMAIN WELL
ABOVE NORMAL THOUGH THERE WILL BE SOME RELIEF TO THE VERY DRY
CONDITIONS AND SOME LOW LEVEL MOISTURE WILL SLOWLY BE MIXED DOWN
FROM ABOVE.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 350 AM MDT SAT JUN 23 2012

BEST POTENTIAL FOR PRECIPITATION ACROSS OUR FORECAST AREA WILL BE
ARRIVING TUESDAY AFTERNOON AND EVENING AS SOUTHERLY SURGE OF
MOISTURE GETS COMPRESSED EASTWARD ACROSS UTAH AND INTO WESTERN
COLORADO AS AN UPPER LEVEL LOW TRAVELS EASTWARD ACROSS SOUTHERN
CANADA. THIS WILL BASICALLY SQUEEZE THE ATMOSPHERE AS GRADIENTS
TIGHTEN AND SHIFT A MARGINAL MOISTURE PLUME EAST OVER OUR FORECAST
AREA. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...WITH WETTING RAINS POSSIBLE OVER THE HIGHER
TERRAIN. EVEN WITH THE POTENTIAL FOR SOME WETTING TYPE
RAINS...WHICH ARE DEFINED AS STORMS PRODUCING A TENTH OF AN INCH
OR MORE...THE MAJORITY WILL BE DRY. AS A RESULT...CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE WEEK AS WE
DEAL WITH POTENTIAL WILDFIRE STARTS FROM LIGHTNING.

BY THURSDAY...THE RIDGE AXIS SLIDES SOUTHWEST INTO NEW MEXICO AND
BASICALLY SHUTS OFF OUR WEAK MOISTURE TAP. THIS WILL BRING A
RETURN OF DRY AND HOT WEATHER TO CLOSE OUT THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1039 AM MDT SAT JUN 23 2012

HIGH PRESSURE CONTINUES OVER THE FORECAST AREA TODAY WITH MAIN
CONCERN BEING SOME STORMS FIRING OVER THE SAN JUANS AND CENTRAL
MOUNTAINS. THESE STORMS WILL BE ABLE TO PRODUCE STRONG OUTFLOW
WINDS UP TO 45 MPH WITH LITTLE...IF ANY...PRECIPITATION EXPECTED
TO HIT THE GROUND. NO TAF SITES ARE EXPECTED TO IMPACTED BY ANY
STORMS TODAY SO THERE WILL BE NO MENTION OF STORMS IN TAFS.

&&

.FIRE WEATHER...
ISSUED AT 350 AM MDT SAT JUN 23 2012

HOT...DRY AND WINDY CONDITIONS WILL CONTINUE TODAY AS MID LEVEL
MOISTURE SNEAKS NORTHWARD INTO THE SAN JUAN MOUNTAINS THIS
AFTERNOON. THE WINDIEST CONDITIONS WILL BE FOUND ACROSS EASTERN
UTAH AND WESTERN COLORADO FROM THE SAN JUAN MOUNTAINS NORTHWARD.
COMBINED WITH EXTREMELY DRY CONDITIONS...THE RED FLAG WARNINGS
WILL BE CONTINUED TODAY AND THIS EVENING.

NEXT PROBLEM WILL BE WITH INCREASING POTENTIAL FOR DRY
THUNDERSTORMS LATE THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON AND
EVENING. COVERAGE OF STORM TODAY WILL BE MARGINAL AND CONFINED TO
THE HIGHER MOUNTAINS ACROSS THE EASTERN PORTIONS OF ZONE 207. THIS
ACTIVITY WILL SPREAD WEST AND NORTH ON SUNDAY...IMPACTING MUCH OF
THE REGION...ESPECIALLY THE HIGHER TERRAIN ALONG THE DIVIDE. DUE
TO THE VERY DRY CONDITIONS AT THE SURFACE...THESE STORMS WILL
PRODUCE GUSTY AND ERRATIC WINDS...LEADING TO DRY LIGHTNING. THIS
WILL BE THE FIRST SUCH OCCURRENCE IN SEVERAL DAYS AND THE FIRE
WEATHER WATCH FOR SOUTHWEST COLORADO HAS BEEN EXPANDED NORTHWARD
INCLUDING ZONES 201...202 AND 203 IN COLORADO AND ZONE 487 IN
EASTERN UTAH.

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
MONDAY THROUGH WEDNESDAY...WITH MANY OF THESE BEING OF THE DRY
VARIETY...WITH GUSTY AND ERRATIC OUTFLOW WINDS. THESE CONDITIONS
WILL BE MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS FOR POSSIBLE
FIRE WEATHER HIGHLIGHTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200>203-
     290>293.

     RED FLAG WARNING FROM 10 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT
     FOR COZ201>203-207-290>293.

UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ481>487.

     RED FLAG WARNING FROM 10 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT
     FOR UTZ487.

&&

UPDATE...TGR
SHORT TERM...JDC/15
LONG TERM...JDC
AVIATION...TGR
FIRE WEATHER...JDC
Hazardous weather outlook, Jun 23, 11:46 AM MDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1146 AM MDT SAT JUN 23 2012

COZ001>014-017>023-UTZ022>025-027>029-241800-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
1146 AM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT...DRY AND WINDY CONDITIONS WILL PERSIST ACROSS THE AREA TODAY
AND THIS EVENING. WHEN COMBINED WITH VERY DRY VEGETATION...
CONDITIONS WILL BE CRITICAL FOR EXTREME FIRE GROWTH. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND
EVENING. THE WINDS WILL DIMINISH AFTER 9 PM MDT THIS EVENING.

ISOLATED DRY THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO.
GUSTY AND ERRATIC WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A RED FLAG WARNING IS IN EFFECT FOR SUNDAY FOR DRY LIGHTNING AS A
SLIGHT INCREASE IN MOISTURE WILL BRING ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS TO AREAS IN COLORADO AND UTAH.
MOST OF THE STORMS WILL PRODUCE VERY LITTLE RAINFALL...WITH GUSTY
WINDS THE PRIMARY CONCERN. OTHERWISE...DRY AND HOT CONDITIONS WILL
PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:26 AM MDTRed Flag WarningGJTDelta, Dolores, Garfield, Gunnison, Hinsdale, La Plata and 8 more34 hr

Nearby

Wind Advisories in Colorado, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.